Oklahoma, 2019Flash Flood and Flood in Oklahoma, September 20, 2019
September 20, 2019 · NWS OUN · 2 events in 2 counties and zones
Numerous thunderstorms along a stalled outflow boundary produced heavy rainfall and isolated severe wind gusts across southern Oklahoma and adjacent western North Texas on the evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms along a stalled outflow boundary produced heavy rainfall and isolated severe wind gusts across southern Oklahoma and adjacent western North Texas on the evening of the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 11:34 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 20, 11:34 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1234 PM CDT Fri Sep 20 2019
.AVIATION...
MVFR to IFR ceilings may be in and out, though the general trend
should be to improve through the afternoon. Thunderstorms
developing in north Texas are expected to expand in coverage
through the afternoon, making their way into southern Oklahoma.
Highlighted the most likely periods for storms to impact airports
in the TAFs, but scattered storms may impact sites outside of
these periods as well. Later tonight additional storms may come
out of the panhandles affecting western north Texas and western
Oklahoma. Ceilings are expected to deteriorate again late tonight
toward Saturday morning. Storm chances continue into Saturday,
though not enough confidence to mention at any particular TAF site
at this point.
Day
&&
.PREV DISCUSSION... /issued 627 AM CDT Fri Sep 20 2019/
DISCUSSION...
The 12Z aviation discussion follows....
AVIATION...
A messy cloud/precipitation pattern over Oklahoma and north Texas
this morning is a precursor of similarly messy convective activity
this afternoon and tonight. With a broad area of lift and
moisture, rain and drizzle are common this morning, but with no
discernible pattern. So...the forecast is more or less an average
of expected conditions. Thunderstorms are expected this afternoon
through tonight, with most of the storms in western Oklahoma and
adjacent parts of Texas. The main storm area shifts to more of a
KCSM- KEND/KGOK-KPNC/KSWO core tonight, with lower chances to the
northwest and southeast of that area. Light winds this morning
will increase from the south during the day, and (especially in
the west) will remain at daytime speeds into the night tonight.
CmS
PREV DISCUSSION... /issued 320 AM CDT Fri Sep 20 2019/
DISCUSSION...
Beginning of an active period starts today as tropical moisture
makes its way north into parts of the area and multiple troughs
impact the Southern Plains.
This morning we are already seeing low level moisture and
associated showers/drizzle/fog move across southern/southeastern
Oklahoma into central Oklahoma. This will continue today as well
as spread farther north. Meanwhile across western sections, models
show an embedded wave ejecting northeast out of the larger scale
western trough this afternoon and evening. This will result in an
increase in showers and thunderstorms in those areas. A few strong
storms appear possible across far western Oklahoma late today.
Pacific moisture plume remains over the area Saturday, which
should keep at least a chance of rain and storms around. However,
better rain chances will occur as we go through Saturday night and
Sunday as larger trough makes its way east through the Plains and
a surface front drops south into the area. Moisture levels remain
rather high throughout the weekend, so this activity will be
efficient rain producers and heavy rainfall will be a concern. A
few strong to severe storms will also be possible. Front will
stall across the Red River valley Monday before lifting back north
and will be a focus for additional shower/thunderstorms.
As we go into next week models show a shortwave trough dropping
into southwest and closing off. They continue however, to differ
on timing off its eastward progression into the Southern Plains,
but with either solution rain chances will continue at least
through the middle of next week.
No real change in airmass is expected through this forecast
period, however more extensive cloud cover and precipitation will
keep temperatures cooler and closer to seasonal norms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 83 71 84 70 / 30 40 30 30
Hobart OK 88 71 87 70 / 50 60 40 40
Wichita Falls TX 90 72 90 72 / 60 40 30 20
Gage OK 86 68 88 64 / 50 60 30 40
Ponca City OK 78 71 82 69 / 40 30 50 60
Durant OK 85 71 88 71 / 80 40 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
14/06/14
Hazardous weather outlook, Sep 20, 11:40 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1240 PM CDT Fri Sep 20 2019
OKZ004>048-050>052-TXZ083>090-211115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1240 PM CDT Fri Sep 20 2019
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
.Thunderstorms...
Showers and thunderstorms will continue to develop across southern
and western Oklahoma and western north Texas through the
afternoon. Additional storms will form across western Texas with a
general movement to the northeast. A few strong storms will be
possible through this evening, especially across southwest
Oklahoma and western north Texas. Some o the storms will also
produce torrential downpours which may result in areas of
flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Thunderstorms...
Showers and thunderstorms will be possible across at least
portions of the area through the middle of next week. Locally
heavy rain will be the main concern throughout much of that time.
However, a few strong to severe storms will be possible both
Saturday and Sunday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Sep 20, 12:16 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
116 PM CDT Fri Sep 20 2019
OKZ051-052-201845-
Marshall OK-Bryan OK-
116 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR east central Marshall and
northwestern Bryan Counties Until 145 PM CDT...
AT 114 PM CDT, a strong thunderstorm was located near Durant, moving
east at 15 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Locations impacted include...
Durant, Caddo, Silo, Mead, Armstrong, Blue, Utica, eastern Lake
Texoma and Calera.
LAT...LON 3383 9624 3389 9659 3390 9659 3389 9661
3390 9664 3412 9651 3411 9646 3413 9645
3415 9615
TIME...MOT...LOC 1814Z 267DEG 13KT 3397 9640
MADSpecial weather statement, Sep 20, 12:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
153 PM CDT Fri Sep 20 2019
TXZ087-088-201930-
Knox TX-Baylor TX-
153 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR east central Knox and
southwestern Baylor Counties Until 230 PM CDT...
AT 150 PM CDT, a strong thunderstorm was located near Bomarton,
moving east at 15 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Locations impacted include...
Seymour, Red Springs and Bomarton.
LAT...LON 3344 9951 3363 9952 3369 9917 3342 9916
TIME...MOT...LOC 1850Z 267DEG 13KT 3355 9941
MAD
Flood, Johnston
- When
- September 20, 1:10 PM CST to 4:10 PM CST
- Where
- Johnston County, 0.41 mi NNE of Tishomingo to 0.46 mi NNE of Tishomingo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.236, -96.679
Flooding was reported at 900 N Kemp Avenue.
Flash Flood, Bryan
- When
- September 20, 2:00 PM CST to 5:00 PM CST
- Where
- Bryan County, 4.48 mi NNE of Durant Eaker Arpt to 3.88 mi SSW of Armstrong
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.989, -96.369
Water over multiple roads. Report of water halfway up the door of a jeep. Time estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Dakota, September 20 to 21, 2019$72 million · EF0 · 25 events
- Flash Flooding and Hail in Minnesota, September 20 to 21, 2019$21 million · 1.25 in hail · 7 events
- High Surf in Florida, September 20, 20191 death · 1 event
- Flash Flooding and Hail in North Dakota, September 20 to 21, 2019$1.9 million · 2.75 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 20 to 22, 201944 events
- Flash Flood in Missouri, September 20, 2019$20,000 · 1 event
- Hail in North Dakota, September 20, 20191.5 in hail · 11 events
- Tornado and Hail in Nebraska, September 20, 20191.75 in hail · 10 events
- Hail and Damaging Wind in South Dakota, September 20, 20191.5 in hail · 6 events
- Hail and Damaging Wind in Minnesota, September 20, 20191.75 in hail · 5 events
- Hail in Wyoming, September 20, 20191.75 in hail · 5 events
- Damaging Winds in South Dakota, September 20, 201957 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854785, 854812.